Michigan, 2011Hail and Damaging Winds in Michigan, August 7, 2011
August 7, 2011 · NWS IWX · 4 events in 2 counties and zones
An upper level system sparked thunderstorms across Illinois during the early morning hours of the 7th. These moved into northern Indiana during the late morning and continued through the afternoon.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper level system sparked thunderstorms across Illinois during the early morning hours of the 7th. These moved into northern Indiana during the late morning and continued through the afternoon. Reports of 60 to 70 mph wind gusts and some hail were received.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before the first event at Aug 7, 3:05 PM EST, 3 hours 25 minutes earlier.
Area forecast discussion, Aug 7, 3:05 PM EST, 3 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
405 PM EDT SUN AUG 7 2011
.SHORT TERM...
WK SFC TROUGH ASSOCD/W SUBTLE MCV OVR SRN MI SPAWNING BKN LINE OF
CONVN SWD INTO CNTRL IN. XPC THIS BKN LINE OF STORMS TO WORK QUICKLY
EWD THROUGH THE REMAINDER OF CWA THIS AFTN.
SECONDARY SFC TROUGH UPSTREAM ACRS SRN WI AND DESTABILIZING AIRMASS
IN WAKE OF CURRENT ACTIVITY MAY YIELD ADDNL DVLPMNT TWD EVENING SW
HALF...HWVR VEERING LL FLW AND EFFECTS OF LIKELY LK SHADOW
PENETRATION INLAND PROMOTES SOME UNCERTAINTY. THUS WILL CARRY JUST A
SLGT CHC MENTION. OTHERWISE WK SFC RIDGING BLDS IN LATE W/DECOUPLING
BNDRY LYR XPCD. GIVEN RAINFALL THIS AFTN SHLD SEE SOME DENSE FOG
AGAIN TWD SUNRISE.
ON MON...NRN STREAM SW TROUGH OVR AB THIS AFTN WILL DIG SEWD TWD NRN
LK SP BY 12Z TUE. GIVEN TREND SEEN IN 12Z GUIDANCE AND INDICATIONS
IN HIGHRES GUIDANCE WILL ADD LT AFTN POP MENTION SW AND CARRY THAT
EWD MON NIGHT.
&&
.LONG TERM...
MONDAY THROUGH SATURDAY
STRENGTHENING INFLUENCE OF THE HUDSON BAY VORTEX CAN BE EXPECTED IN
THE LONG TERM PERIOD AS FLOW RE-ORGANIZATION OVER THE GULF OF ALASKA
SUPPORTS A CHANGE IN THE CONUS FLOW PATTERN. FORECAST MODELS AND
MEAN ENSEMBLES ARE ALL ON THE SAME PAGE PER FLATTER LOCAL HEIGHTS
WITH A NW FLOW REGIME...OFFERING COOLER THERMAL FIELDS AND MUCH
DRIER AIR INTO THE REGION...ESP BY THE MIDDLE OF NEXT WEEK...WITH
ANOTHER SFC TROUGH PUSHING THROUGH THE REGION ON TUES. HEIGHT
FORECAST DETAILS STILL MUDDLED TOWARD THE END OF THE PERIOD...AS LOW
CONFIDENCE IN THE MEAN MID LEVEL FLOW CONTINUES. THIS INCLUDES
LATITUDINAL LOCATION OF THE HUDSON BAY VORTEX...AND THE DETAILS PER
AN EXPECTED NE PAC UPPER TROUGH /BY DAY 6/ INCLUDING THE POSSIBLE
TROUGH FRACTURE/SPLIT PER THIS FEATURE. LOW CONFIDENCE IN THE HEIGHT
PATTERN IS FURTHER EVIDENT IN MEAN GEFS SOLUTIONS WHICH CONTINUE TO
OFFER MODERATE HEIGHT SPREADS BY DAY 7. HENCE...PREFERENCE IS STILL
TOWARD FORECAST CONSISTENCY AND PERSISTENCE BY DAY 6-7...WITH A
SLIGHT TREND TOWARD THE ECMWF WHICH SEEMS TO HAVE A LITTLE MORE
STABLE SOLUTION PER RUN-RUN NORTHERN CONUS HEIGHTS.
TUESDAY...A STRONG COMPACT IMPULSE WILL TRAVERSE THE CANADIAN BORDER
INTO THE GREAT LAKES AND SUPPORT A SFC TROUGH INTO THE REGION. DEEP
MOISTURE WILL BE LOCKED WELL SOUTH OF THE AREA...WITH STRONG
DYNAMICS WELL NORTH...STILL SETTING THE STAGE FOR A SPLIT SETUP PER
PRECIP CHANCES. HOWEVER...APPRECIABLE HEIGHT FALLS ARE PROGGED AND
GIVEN DECENT LL MOISTURE IN PLACE PER MID TO UPPER 60S DEWPOINTS
WITH AROUND 340K AT H85...WILL CONTINUE LOW POP MENTION. NEGATIVE
THETA-E ADV WILL SUPPORT A COOLING AND DRYING TREND INTO WED.
WED-SUN...MASSIVE SFC RIDGE WILL SETTLE INTO THE REGION WITH DRY
NORTHERLY FLOW CONTINUING. COOLEST TODAY LOOKS TO BE WED GIVEN H85
TEMP PROGS OVER THE REGION /DOWN TO 10C/. COOL NIGHTS WITH LOWS IN
THE 50S EXPECTED AT MANY PLACES...ALTHOUGH AREAS NEAR LK MI MAY STAY
MIXED GIVEN THE WARM LAKE WATERS. AIRMASS WILL GRADUALLY MODIFY
THROUGH SAT...WITH WARMING THERMAL FIELDS AS THE SFC RIDGE SHIFTS
EAST AND SUPPORTS RETURN SW FLOW AND INCREASING LL MOISTURE.
STRONGER SIGNALS FOR A UPPER TROUGH INTO THE GREAT LAKES BY LATE
FRIDAY-SAT WITH DECENT MOISTURE RETURN AHEAD OF THE SFC TROUGH. GIVEN
COLLAB AND PERSISTENT MODEL PROGS IN NORTHWEST FLOW...HAVE INCLUDED
LOW POPS FRIDAY-SAT.
&&
.AVIATION...
BKN LINE OF SHRA/TSRA ALG SFC TROUGH ASSOCD/W SUBTLE MCV OVR SRN MI
WILL CONT TO WORK EWD THROUGH REMAINDER OF CWA THIS AFTN. UPSTREAM
SECONDARY SFC TROUGH OVR SRN WI WILL FOLLOW THIS EVENING AND MAY
PROMOTE A SHRA VCNTY KSBN OTHERWISE CLRG XPCD OVERNIGHT. WK SFC
RIDGING AND DECOUPLING BNDRY LYR SHLD AGAIN LEAD TO IFR-MVFR CAT FOG
DVLPMNT LATE LIKE LAST SVRL MORNINGS.
&&
.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...NONE.
&&
SHORT TERM...T
LONG TERM...JC
AVIATION...T
Hazardous weather outlook, Aug 7, 6:12 PM EST, 18 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE NORTHERN INDIANA
712 PM EDT SUN AUG 7 2011
INZ004>009-012>018-020-022>027-032>034-MIZ078>081-OHZ001-002-004-005-
015-016-024-025-082315-
ST. JOSEPH IN-ELKHART-LAGRANGE-STEUBEN-NOBLE-DE KALB-STARKE-PULASKI-
MARSHALL-FULTON IN-KOSCIUSKO-WHITLEY-ALLEN IN-WHITE-CASS IN-MIAMI-
WABASH-HUNTINGTON-WELLS-ADAMS-GRANT-BLACKFORD-JAY-CASS MI-
ST. JOSEPH MI-BRANCH-HILLSDALE-WILLIAMS-FULTON OH-DEFIANCE-HENRY-
PAULDING-PUTNAM-VAN WERT-ALLEN OH-
INCLUDING THE CITIES OF...SOUTH BEND...MISHAWAKA...ELKHART...
GOSHEN...LAGRANGE...TOPEKA...ANGOLA...KENDALLVILLE...LIGONIER...
AUBURN...GARRETT...KNOX...NORTH JUDSON...WINAMAC...FRANCESVILLE...
PLYMOUTH...BREMEN...ROCHESTER...WARSAW...WINONA LAKE...
COLUMBIA CITY...SOUTH WHITLEY...FORT WAYNE...MONTICELLO...
BROOKSTON...LOGANSPORT...PERU...WABASH...NORTH MANCHESTER...
HUNTINGTON...BLUFFTON...OSSIAN...DECATUR...BERNE...MARION...
HARTFORD CITY...MONTPELIER...PORTLAND...DOWAGIAC...CASSOPOLIS...
STURGIS...THREE RIVERS...COLDWATER...HILLSDALE...BRYAN...WAUSEON...
ARCHBOLD...DEFIANCE...NAPOLEON...PAULDING...ANTWERP...OTTAWA...
PANDORA...VAN WERT...DELPHOS...LIMA
712 PM EDT SUN AUG 7 2011 /612 PM CDT SUN AUG 7 2011/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OHIO...
SOUTHWEST LOWER MICHIGAN AND NORTHERN INDIANA.
.DAY ONE...TONIGHT
THERE IS A CHANCE OF THUNDERSTORMS THIS EVENING...MAINLY
NORTHWEST OF A LOGANSPORT INDIANA TO THREE RIVERS MICHIGAN LINE.
SEVERE WEATHER IS NOT EXPECTED AT THIS TIME...ALTHOUGH ISOLATED
WIND GUSTS OF UP TO 40 MPH WILL BE POSSIBLE EARLY IN THE EVENING
ACROSS EXTREME SOUTHWEST LOWER MICHIGAN INTO PORTIONS OF FAR NORTH
CENTRAL INDIANA. BRIEF PERIODS OF HEAVY RAINFALL WILL ALSO BE
POSSIBLE.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
THERE IS A CHANCE OF THUNDERSTORMS MONDAY AFTERNOON THROUGH
TUESDAY AFTERNOON...AND THEN AGAIN LATE FRIDAY INTO SATURDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT.
&&
STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX
INZ003-LMZ043-046-MIZ077-082315-
LA PORTE-NEW BUFFALO MI TO ST JOSEPH MI-
MICHIGAN CITY IN TO NEW BUFFALO MI-BERRIEN-
INCLUDING THE CITIES OF...MICHIGAN CITY...LA PORTE...NILES...
BENTON HARBOR...ST. JOSEPH...BUCHANAN
712 PM EDT SUN AUG 7 2011 /612 PM CDT SUN AUG 7 2011/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN INDIANA...
SOUTHWEST LOWER MICHIGAN AND THE NEARSHORE WATERS OF SOUTHEASTERN
LAKE MICHIGAN.
.DAY ONE...TONIGHT
SCATTERED THUNDERSTORMS WILL CONTINUE EARLY THIS EVENING. WIND
GUSTS TO 35 KNOTS WILL BE POSSIBLE WITH THE STRONGER THUNDERSTORMS.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
THERE IS AN ELEVATED RISK OF RIP CURRENTS TUESDAY AND WEDNESDAY.
INCREASING WINDS AND WAVES ON LAKE MICHIGAN MAY CREATE HAZARDOUS
BOATING CONDITIONS TUESDAY AFTERNOON INTO WEDNESDAY.
THERE IS A SLIGHT CHANCE OF THUNDERSTORMS MONDAY AFTERNOON AND
AGAIN ON TUESDAY AFTERNOON.
THERE IS ANOTHER CHANCE OF THUNDERSTORMS LATE FRIDAY INTO SATURDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT.
&&
STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX
In the hours before
Special weather statement, Aug 7, 2:00 PM EST, 4 hours 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
300 PM EDT SUN AUG 7 2011
OHZ001-002-004-005-071930-
DEFIANCE OH-FULTON OH-HENRY OH-WILLIAMS OH-
300 PM EDT SUN AUG 7 2011
...STRONG THUNDERSTORMS MOVING TOWARD SOUTHERN FULTON...SOUTHEASTERN
WILLIAMS...NORTHEASTERN DEFIANCE AND NORTHWESTERN HENRY COUNTIES IN
NORTHWEST OHIO...
AT 257 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR STRYKER...OR NEAR ARCHBOLD...MOVING EAST AT
40 MPH.
WINDS GREATER THAN 40 MPH...OCCASIONAL CLOUD TO GROUND LIGHTNING AND
BRIEF HEAVY DOWNPOURS ARE POSSIBLE WITH THIS STORM.
LOCATIONS IN THE PATH OF THIS STORM INCLUDE...
ARCHBOLD...
WAUSEON...
NAPOLEON...
LIBERTY CENTER AND DELTA...
BURLINGTON AND ELMIRA...
PETTISVILLE...RIDGEVILLE CORNERS AND TEDROW...
GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES.
SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.
LAT...LON 4164 8399 4135 8400 4138 8453 4162 8447
TIME...MOT...LOC 1900Z 274DEG 35KT 4151 8436
Local storm report, Aug 7, 2:06 PM EST, 4 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
306 PM EDT SUN AUG 07 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0303 PM HEAVY RAIN 4 N BLUFFTON 40.80N 85.17W
08/07/2011 M1.06 INCH WELLS IN TRAINED SPOTTER
RAINFALL IN THE LAST 25 MINUTES.
&&
EVENT NUMBER IWX1101254
NDMLocal storm report, Aug 7, 2:16 PM EST, 4 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
316 PM EDT SUN AUG 07 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0245 PM TSTM WND GST 1 S OSSIAN 40.87N 85.17W
08/07/2011 M67 MPH WELLS IN TRAINED SPOTTER
&&
EVENT NUMBER IWX1101255
NDMLocal storm report, Aug 7, 2:32 PM EST, 3 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE NORTHERN INDIANA
332 PM EDT SUN AUG 07 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0245 PM TSTM WND GST 2 S OSSIAN 40.85N 85.17W
08/07/2011 M67 MPH WELLS IN TRAINED SPOTTER
&&
CORRECTED LOCATION
EVENT NUMBER IWX1101255
JCSpecial weather statement, Aug 7, 3:07 PM EST, 3 hours 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
407 PM EDT SUN AUG 7 2011
OHZ025-072030-
ALLEN OH-
407 PM EDT SUN AUG 7 2011
...STRONG THUNDERSTORMS MOVING ACROSS ALLEN COUNTY IN WEST CENTRAL
OHIO...
AT 402 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM ELIDA TO 16 MILES
SOUTHEAST OF FORT SHAWNEE TO 37 MILES SOUTH OF FORT SHAWNEE...MOVING
EAST AT 45 MPH.
THESE THUNDERSTORMS HAVE THE CAPABILITY OF PRODUCING WIND GUSTS TO
50 MPH...ALONG WITH BRIEF TORRENTIAL RAINFALL.
LOCATIONS IN THE PATH OF THESE STORMS INCLUDE...
LAFAYETTE AND HARROD...
LAT...LON 4064 8388 4064 8410 4064 8411 4066 8411
4065 8416 4079 8425 4078 8388 4076 8387
4065 8387
TIME...MOT...LOC 2006Z 274DEG 43KT 4077 8410 4048 8393
4014 8409Local storm report, Aug 7, 3:30 PM EST, 3 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
430 PM EDT SUN AUG 07 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0134 PM TSTM WND DMG 1 SW STOCKDALE 40.90N 85.96W
08/07/2011 MIAMI IN LAW ENFORCEMENT
TREES DOWN...TIME ESTIMATED FROM RADAR
&&
EVENT NUMBER IWX1101256
JCHail, Berrien
- When
- August 7, 6:30 PM EST to 6:35 PM EST
- Where
- Berrien County, 1.47 mi SSE of Vineland
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 42.050, -86.470
A trained spotter reported hail ranging from pea to nickel size falling for around 5 minutes.
Thunderstorm Wind, Berrien
- When
- August 7, 6:35 PM EST to 6:36 PM EST
- Where
- Berrien County, 0.86 mi NW of Derby
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 42.030, -86.490
Emergency management officials reported power lines and trees down throughout Lincoln Township. A portion of the roof of an abandoned house near Notre Dame was ripped off.
Thunderstorm Wind, Berrien
- When
- August 7, 6:45 PM EST to 6:46 PM EST
- Where
- Berrien County, 1.47 mi SSW of Kings Lndg
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 42.010, -86.410
A trained spotter reported a 18 inch diameter healthy tree blown down by the strong winds.
Thunderstorm Wind, Cass
- When
- August 7, 7:27 PM EST to 7:28 PM EST
- Where
- Cass County, 4.27 mi SSW of Barron Lake
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 41.770, -86.190
Trained spotters reported multiple trees and tree limbs down at the intersection of Gumwood and Redfield Drives.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Louisiana, August 7, 20111 death · 1 event
- Hail and Damaging Winds in South Dakota, August 7, 2011$2.9 million · 2.75 in hail · 21 events
- Hail in South Dakota, August 7, 2011$1.0 million · 2.5 in hail · 2 events
- Wildfire in Texas, August 7 to 15, 2011$333,000 · 5 events
- Damaging Winds in Missouri, August 7, 2011$227,000 · 61 kt wind · 10 events
- Hail and Damaging Winds in Nebraska, August 7, 2011$132,000 · 2.75 in hail · 21 events
- Hail and Damaging Winds in Kansas, August 7, 20116 injured · 1.5 in hail · 23 events
- Damaging Winds in Ohio, August 7, 2011$148,000 · 78 kt wind · 14 events
- Flash Flooding in West Virginia, August 7, 2011$200,000 · 3 events
- Flash Flooding and Damaging Winds in Arizona, August 7, 2011$127,000 · 66 kt wind · 9 events
- Hail and Damaging Winds in Alabama, August 7, 2011$125,000 · 52 kt wind · 5 events
- Lightning Strike in North Carolina, August 7, 2011$150,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 333683, 333684, 333685, 333686.